A 64-year-old member asked:
for someone who is 40 years old, what are the long term detrimental impacts of interferon treatment for multiple sclerosis?
3 doctor answers
Dr. Michael P Vaughn answered
33 years experience Allergy and Immunology
Interferon: The real question you should be asking is "what are the detrimental effects of not taking interferon for treatment of ms". Ms can be a deadly disease and medications are chosen and recommended by physicians after a careful consideration of risks versus benefits. Ask the prescribing physicians for information that will help you look at both sides of this issue.
Answered on Aug 16, 2013
Dr. Maziar Rezvani answered
20 years experience Allergy and Immunology
Multiple serious AEs: Depression, suicidal ideation, and new or worsening other psychiatric disorders have been observed to be increased in patients using interferon compounds. Anaphylaxis and other allergic reactions and decreased peripheral blood counts have been reported . Hepatic injury, including hepatic failure, hepatitis, and elevated serum hepatic enzyme levels, has been reported in post-marketing experience.
Answered on Feb 17, 2012
Dr. Bennett Machanic answered
51 years experience Neurology
Here is the spectrum: All interferons must be injected, and not uncommon to have injection site swelling, reddening, pain. Many suffer flu-like reactiions after the injection. Depression, thyroid problems, liver abnormalities, increased fatigue, generalized malaise all are part of interferon experience. I am tending to go to more orals, and far less injectables.
Answered on Aug 18, 2014
90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:
People also searched for:
Connect by text or video with a U.S. board-certified doctor now — wait time is less than 1 minute!